Initial impressions of cycle four

I started cycle four of my chemotherapy on Tuesday, with the usual visit to the hospital to get my intravenous infusion of drugs. They drew three vials of blood to run a series of tests to make sure that I’m physically able to cope with the chemotherapy, and an additional test for cancer markers to estimate if the treatment is progressing well or not.

Once the standard blood tests came back OK, I then had a cannula fitted, which allows them to feed various drugs straight into my vein without messing around with more needles. However, fitting the cannula is not my favourite experience. The doctor who fits the cannula seems to change each visit, and this time was from South Africa. Turned out to be a lovely chap, who spent a lot of time finding the best vein he could. Which sadly still wasn’t great. This treatment is tough on veins, and they’re slowly working up my arms to keep things moving.

The infusion took longer than usual because the cannula kept stopping flowing. Fortunately this was just down to the position of the cannula, and I could resolve it by positioning my arm “appropriately”. Which unfortunately meant I had to lie down, with my arm extended as straight as possible. Not terribly comfortable or convenient, but effective and infinitely more attractive than having the cannula moved to another vein. Except that with the combination of funny position and the amount of fluid that was being given to me, my ileostomy bag started leaking. Which was just perfect. Fortunately the other advantage of a cannula is that you can pause the infusion for a time (or in this case, running repairs!)

In the end the process took about an hour longer than normal, but in other respects went pretty much to plan. The slow infusion, the use of heat packs to open my veins up as much as possible, and piggy-backing a parallel glucose infusion have kept the sensitivity and pain in the arm to a minimum.

Side effects are all as per the previous cycles, with the hiccoughs, tiredness and peripheral neuropathy all significantly worse than before. I’m guessing these are the main cumulative side-effects. The hiccoughs are manageable, as is the tiredness, but the neuropathy is really unpleasant, and starting to get hard to avoid or ignore.

The effect on the ileostomy is also much as before, which is to say that it’s very easy for me to go very high output, resulting in dehydration. The current very hot weather makes the situation even more awkward, as I’m losing more water through perspiration & transpiration. At the moment I’m being extremely careful to take all my medicines on schedule, avoid any foods that might provoke higher output, and I’m religiously drinking more water, squash, tea etc to keep my hydration up as much as possible. I am however, still feeling very tired and constantly thirsty, which is not a terribly good sign.

For now all I can do is monitor the situation, and consider making up and drinking some St Marks rehydration solution if needed.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s